Colorado, 2002

Hail in Colorado, September 29, 2002

September 29, 2002 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 3:00 AM MST, 7 hours 13 minutes earlier.

Area forecast discussion, Sep 29, 3:00 AM MST, 7 hours 13 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN SEP 29 2002

CLOSED UPPER LOW OVER THE WESTERN GREAT BASIN BECOMES AN OPEN WAVE..
AND IT WILL EJECT ACROSS WESTERN COLORADO THIS EVENING.  THIS WAVE
ACCELERATES EASTWARD THIS AFTERNOON THANKS TO A RAPIDLY APPROACHING
TROUGH TOWARD THE PACIFIC NORTHWEST.  BECAUSE OF THE QUICK EJECTION
THIS AFTERNOON.. A GOOD COUPLET OF LIFT AHEAD OF THIS WAVE AND
SUBSIDENCE BEHIND IT WILL BE EXPECTED.  RELATIVELY THICK CLOUD
SHIELD IN ADVANCE OF THIS WAVE WILL INHIBIT SURFACE WARMING TODAY..
BUT MID LEVEL COLD ADVECTION WILL BE SUFFICIENT TO ALLOW THE AIR MASS
TO BE UNSTABLE.  NOCTURNAL THUNDERSTORMS OVER NORTHWEST ARIZONA NEAR
THE COLD CORE GIVES CREDENCE TO THIS IDEA.  DEW POINTS HAVE RISEN
DURING THE PAST 24 HOURS WITH MID 40S TO LOWER 50S ACROSS THE
FORECAST AREA.  COMBINED WITH GOOD LIFT AND INSTABILITY THIS
AFTERNOON.. AREAL COVERAGE OF SHOWERS WILL BE NUMEROUS AND BECOME
WIDESPREAD IN THE MOUNTAIN AREAS.  RAPID CLEARING WILL OCCUR BEHIND
THE WAVE AS DRIER WESTERLY FLOW FOLLOWS IN ITS WAKE.  SHOWERS AND
THUNDERSTORMS WILL BE DECREASING FROM WEST TO EAST THIS EVENING.
VALLEY AREAS OF EASTERN UTAH MAY BECOME MOSTLY CLEAR AFTER MIDNIGHT.

NEXT FORECAST CONCERN REGARDS SURFACE COLD FRONT FROM UPSTREAM
PACIFIC NORTHWEST TROUGH.  MODELS SHOW THIS FRONT BECOMING
STATIONARY WITH INCREASING MOISTURE CONVERGENCE THROUGH THE FIRST
PART OF THIS WEEK.  BUT BELIEVE FRONT WILL INITIALLY STALL
NORTHWEST OF OUR FORECAST AREA (WEST OF THE WASATCH RANGE AND NORTH
OF THE UINTA MOUNTAINS).. AND WILL NOT BE A CONCERN FOR MONDAY
AFTERNOON.  PROXIMITY OF SOUTHWESTERLY JET CUTTING ACROSS WYOMING
WILL RESULT INTO A BREEZY AFTERNOON FOR MANY ZONES.. BUT DRY
CONDITIONS WILL PREVAIL.  WEATHER BECOMES MORE INTERESTING BEYOND
MONDAY.. THE DAY CREW WILL HAVE MORE DETAILS. FRISBIE

.GJT...NONE.

In the hours before

Special weather statement, Sep 29, 5:40 AM MST, 4 hours 33 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MDT SUN SEP 29 2002

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY ACROSS EASTERN UTAH
AND WESTERN COLORADO.  MOST AREAS WILL OBSERVE SOME RAIN TODAY...WITH
LOCAL AREAS RECEIVING HEAVY RAIN.

SIGNIFICANT RAIN SHOWERS WILL BE POSSIBLE OVER THE BURN AREAS...
INCLUDING MISSIONARY RIDGE NORTHEAST OF DURANGO...AND THE MITCHELL
CREEK DRAINAGE AREA IN THE VICINITY OF GLENWOOD SPRINGS.  THESE AREAS
CONTINUE TO BE PRONE TO ADDITIONAL MUD SLIDES.

PF

The radar

The Grand Junction radar (KGJX), 46 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mesa

When
September 29, 10:13 AM MST to 10:23 AM MST
Where
Mesa County, 1 mi N of Fruita
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.167, -108.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320938.